Syndrome of inappropriate anti-diuretic hormone secretion secondary to carboplatin after docetaxel-carboplatin-trastuzumab combination for early stage HER-2 positive breast cancer
Article first published online: 2 MAY 2012
© 2012 Wiley Publishing Asia Pty Ltd
Asia-Pacific Journal of Clinical Oncology
Volume 8, Issue 3, pages e9–e11, September 2012
How to Cite
TURNER, N., STEWART, J., BARNETT, F. and WHITE, S. (2012), Syndrome of inappropriate anti-diuretic hormone secretion secondary to carboplatin after docetaxel-carboplatin-trastuzumab combination for early stage HER-2 positive breast cancer. Asia-Pacific Journal of Clinical Oncology, 8: e9–e11. doi: 10.1111/j.1743-7563.2012.01526.x
- Issue published online: 22 AUG 2012
- Article first published online: 2 MAY 2012
- Accepted for publication 8 January 2012.
Carboplatin is a platinum analogue, widely used in the treatment of numerous cancer types including lung, genitourinary and ovarian cancers. It is also used in the adjuvant treatment of human epidermal growth factor receptor 2 positive breast cancer, where a non-anthracycline regimen is preferred. It is considered generally to be less toxic though potentially less efficacious than cisplatin, another platinum compound. Cisplatin is well recognized as causing hyponatremia, through the mechanism of renal salt wasting. Conversely, carboplatin has only rarely been associated with hyponatremia. We report here a case of severe hyponatremia occurring 6 days after adjuvant treatment with a carboplatin-containing chemotherapy regimen for early stage breast cancer. The mechanism of hyponatremia was consistent with the syndrome of inappropriate anti-diuretic hormone secretion based on biochemical and clinical findings, and response to fluid restriction. With no previously reported cases of docetaxel-associated or trastuzumab-associated hyponatremia, the causative agent was considered to be carboplatin. Additionally there was no recurrence of hyponatremia on recommencement of docetaxel and trastuzumab therapy. Hyponatremia secondary to carboplatin has been rarely reported in the literature, with only three previously reported cases. Although it is rare, oncologists should be aware of the potential for carboplatin to cause hyponatremia and the need to monitor electrolytes throughout therapy.